Minnesota, 2019

Damaging Winds in Minnesota, July 3, 2019

July 3, 2019 · NWS MPX · 2 events in 1 county or zone

Several clusters of storms developed during the afternoon of Wednesday, July 3rd across southern Minnesota. Most of the storms were outflow dominant, and were mainly pulse type in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several clusters of storms developed during the afternoon of Wednesday, July 3rd across southern Minnesota. Most of the storms were outflow dominant, and were mainly pulse type in nature. One isolated storm became severe near Willmar, Minnesota. The local airport measured a wind gust of 58 mph with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 1:37 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 3, 1:37 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 237 PM CDT Wed Jul 3 2019

Scattered thunderstorms are developing this afternoon across
southeastern Minnesota and are generally building northeastward.
Another couple isolated cells are located over eastern South
Dakota. SBCAPE has become quite impressive along the warm front
stretching from southwest WI to west central MN and into the
Dakotas, ranging from 3000-4000 J/kg. This is where the highest
surface dew points coincide with the steepest mid level lapse
rates. effective shear is not impressive with values less than 25
kt. Therefore, expecting pulsey multicells/clusters of storms to
continue developing near the front, with a low probability of
becoming severe. However, torrential rainfall is possible given
the slow movement and pwats ranging from 1.25-1.5 inches. The
activity should wane after sunset with the loss of daytime
instability.

Thunderstorm activity over western South Dakota will likely form
an MCS later this evening, eventually reaching western MN
overnight. If it holds together, it would push into eastern MN and
western WI Thursday morning - but most of the hi-res guidance
suggests this would be difficult to do with a weakening trend
expected. Kept highest PoPs to the west, with only chance
category across the eastern half of the CWA.

A similar situation will unfold for Thursday with a weak front
bisecting the area and instability building in the afternoon.
Shear will be weak, but CAPE will range from 2500-3000 J/kg.
Residual boundaries or the front may serve as a focus for
convection, likely non-severe and disorganized with the greatest
threat being locally heavy rainfall/.

.LONG TERM...(Friday through Wednesday)
Issued at 237 PM CDT Wed Jul 3 2019

Forecast models are fairly consistent through the extended period,
with some deviations toward the end with the GFS more progressive
vs. the EC/GEM.

The best chances of widespread rainfall will occur with the main
short wave ejecting out of the northern Rockies, and into the
Northern Plains, Upper Midwest on Friday. Placement of the most
concentrated area of convection is still not certain, but overall
most areas will get wet sometime on Friday, especially during the
day.

As with any type of a quasi-zonal flow aloft, and a surface boundary
near the area, chances of precipitation are not zero, but there does
seem to be a drier/less humid air mass over the weekend, vs the very
warm and muggy conditions currently. Based on the initial surge of
drier air, northern/central Minnesota will have a higher probability
of drier and less humid conditions vs. southern Minnesota, and west
central Wisconsin.

Early next week, return flow develops, and increases the humidity
levels along with an increasing chance of precipitation by Tuesday.
The problem next week is related with the deviations of the EC vs.
the GFS on the mean upper level flow. The EC holds onto the upper
ridge longer vs. the progressive GFS which leads to uncertainties in
air mass replacement, and chances of rainfall. Even though the GFS
is more progressive next week, both the EC/GFS does show more
support on a warmer scenario vs. cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jul 3 2019

VFR conditions expected through the period, aside from perhaps
some fog overnight in WI or in thunderstorms. Scattered
thunderstorms should develop across the region this afternoon and
are already ongoing near Albert Lea and in east central South
Dakota. Storms should diminish after sunset, but another round
will push into western MN overnight, decaying as it heads into
eastern MN and western WI after dawn.

KMSP...Tough to say where storms will develop this afternoon, but
more likely than not they will miss the terminal. Kept the VCTS
for now, but confidence is low.

/OUTLOOK FOR KMSP/
Thursday night...VFR. MVFR possible with isolated -tsra. Wind SW 5
kts.
Friday...MVFR possible with a chance of -shra/tsra. Wind NE 5 kt.
Saturday...VFR. Wind E 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 3, 11:18 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT Wed Jul 3 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1218 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon. Thunderstorm
chances will increase across western Minnesota tonight. A couple
storms may be severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of thunderstorms are expected Thursday through Tuesday,
though the best chances are currently Thursday night into Friday
and again Monday night into Tuesday. The potential for severe
weather is low at this time, but heavy rainfall will be a
continued threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

Borghoff

In the hours before

Special weather statement, Jul 3, 2:41 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Wed Jul 3 2019

MNZ060-068>070-077-032130-
Dakota-Rice-Hennepin-Carver-Scott-
341 PM CDT Wed Jul 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HENNEPIN...DAKOTA...SCOTT...NORTHWESTERN RICE AND CENTRAL CARVER
COUNTIES...

At 341 PM CDT, strong thunderstorms were clustered over Jordan, or 24
miles northwest of Northfield, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Apple
Valley, Edina, Shakopee, Richfield, Cottage Grove, Inver Grove
Heights and Savage.

This includes Interstate 35 between mile markers 71 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 9353 4454 9352 4454 9364 4459 9377
      4463 9381 4464 9377 4467 9377 4468 9386
      4475 9393 4488 9383 4488 9312 4468 9288
      4449 9309 4447 9343
TIME...MOT...LOC 2041Z 182DEG 17KT 4465 9358

CTG
Special weather statement, Jul 3, 4:25 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT Wed Jul 3 2019

MNZ057-032330-
Kandiyohi-
525 PM CDT Wed Jul 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...

At 522 PM CDT, strong thunderstorms were clustered near Willmar,
moving east at 20 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph and pea size hail are
possible with this storm.

Locations impacted include...
Willmar, New London, Spicer, Atwater, Raymond, Green Lake, Pennock,
Kandiyohi, Norway Lake, Sunburg, Willmar Airport and Priam.

This includes the following highways...
 U.S. Highway 12 between mile markers 64 and 86.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 116 and 142.

The heavy rainfall that is occurring with this storm may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 9523 4535 9525 4541 9478 4504 9478
TIME...MOT...LOC 2222Z 259DEG 33KT 4517 9496

LS

The radar

The Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kandiyohi

When
July 3, 4:36 PM CST
Where
Kandiyohi County, 0.68 mi NNW of (Bdh)willmar Municipal Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.119, -95.135

Thunderstorm Wind, Kandiyohi

When
July 3, 5:00 PM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.120, -95.050

Local officials reported several trees blown down in the city of Willmar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823659, 823658.